MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTSTD1460
Medical Device Problem Code Difficult or Delayed Activation (2577)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/25/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The product was not returned for evaluation.Without the return of the device, the root cause of the problem cannot be determined.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 3005168196-2018-00213, 3005168196-2018-00214.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the superior mesenteric artery (sma) to the inferior mesenteric artery (ima) to treat a type ii endoleak using penumbra smart coils (smart coils) and a penumbra smart coil detachment handle (handle).During the procedure, the physician deployed and detached two smart coils into the target vessel using a non-penumbra microcatheter and the handle.The physician then advanced a new smart coil into the target vessel and attempted to detach it using the same handle; however, the smart coil would not detach.After five attempts, the smart coil finally detached.The physician then advanced another smart coil into the target vessel and attempted to detach it using the same handle but the coil did not detach.After several attempts, the smart coil would still not detach.The physician then partially pulled back the lever of the handle and manually held it in order to adjust the force; however, the smart coil did not detach.Therefore, the physician used forceps to manually detach the smart coil.Thereafter, the procedure was completed using a new handle and additional smart coils.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7217370
Report Number3005168196-2018-00215
Device Sequence Number10793878
Product Code HCG
UDI-Device Identifier00814548014289
UDI-Public00814548014289
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 12/27/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date04/19/2022
Device Catalogue Number400SMTSTD1460
Device Lot NumberF75778
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/27/2017
Initial Report FDA Received Date01/24/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age74 YR